Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 22, 2019, 2:28 PM PDT for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 2:28 PM PDT (21:28 UTC)
- Expired
- Jul 22, 2019, 3:02 PM PDT
- In force
- 34 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 46 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WUUS56 KSGX 222128
SVRSGX
CAC073-222230-
/O.NEW.KSGX.SV.W.0003.190722T2128Z-190722T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
228 PM PDT Mon Jul 22 2019
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Northeastern San Diego County in southwestern California...
* Until 330 PM PDT.
* At 227 PM PDT, a severe thunderstorm was located near Hwy S2
Between Hwy 79 And Hwy 78, or near Julian, moving northwest at 5
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Frequent
lightning and heavy rainfall can also be expected.
* Locations impacted include...
Julian, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 79 Between Santa
Ysabel And Warner Springs, Santa Ysabel, Wynola and Santa Ysabel
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3315 11658 3310 11658 3306 11665 3313 11671
3324 11665
TIME...MOT...LOC 2127Z 143DEG 6KT 3314 11663
HAIL...0.75IN
WIND...60MPH
$$
Moreland1 follow-up statement
028
WWUS56 KSGX 222202
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
302 PM PDT Mon Jul 22 2019
CAC073-222212-
/O.CAN.KSGX.SV.W.0003.000000T0000Z-190722T2230Z/
San Diego CA-
302 PM PDT Mon Jul 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3315 11658 3310 11658 3306 11665 3313 11671
3324 11665
TIME...MOT...LOC 2200Z 143DEG 6KT 3319 11667
$$
MorelandWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:30 PM PDT, 58 minutes earlier.
Area forecast discussion, Jul 22, 1:30 PM PDT, 58 minutes before
Area Forecast Discussion National Weather Service San Diego CA 130 PM PDT Mon Jul 22 2019 .SYNOPSIS... High pressure aloft will expand over the Southwest early this week, bringing warm days and less extensive night and morning coastal low clouds. Increasing moisture from the southeast will mean more high cloudiness and an increasing chance of showers and thunderstorms, mainly in the afternoons and early evenings and mainly over the mountains and deserts. The best chances of strong thunderstorms with locally heavy rain is Tuesday through Thursday. Dry weather will likely return by next weekend. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Some thunderstorms had formed over the region as of early afternoon as the decrease in mid-high clouds have allowed for better surface heating. A few lightning strikes in quick-moving weak convective cells occurred earlier, including a couple near Palm Springs a little before 10 AM. Scattered thunderstorms will occur mainly over the mountains this afternoon, but given the southeast flow, a few cells could drift into the valleys. Durations will generally be short as, evidenced by the northern Baja convection, the thunderstorms modify the environment by the cooling. HRRR and HREF show relatively limited amounts of precip, so total amounts should generally be under 1/2 inch this afternoon. The upper high is now over the 4 Corners and will stay in that area through about Thursday and bring us moist southeast flow aloft. Winds in the mid levels will decrease by about half, which will help the taller pulse-type thunderstorms to better form, though near saturation at times in the 500-300 MB layers may produce enough clouds at times to inhibit the convection. Some of the higher level moisture will be dependent on convection upstream, such as over Sonora, the day before. Where thunderstorms form, there could be brief heavy rain, with a possibility of isolated flash flooding, though HREF solutions show a very low chance of greater than one inch of precipitation anywhere Tuesday, at least for now. Thunderstorms will mostly be over the mountains and deserts, but some convergence along the Elsinore Convergence Zone in the Inland Empire could produce a few thunderstorms there Tuesday or Wednesday afternoon, especially with surface temperatures around 100 degrees providing some instability. The moisture decreases some Thursday, though the height level of the moisture, more around 700 MB, less above, may be more favorable for thunderstorms partly due to fewer high clouds. GEFS is consistent with its ensemble solutions with the placement of the upper high over the 4 Corners through Friday, then the solutions gradually divergence over the weekend with more than half the solutions having the upper high shift south which would place us under drier southwest flow, mostly due to troughing in the northern part of the West, but other solutions only have a slight shift southwest, which could maintain isolated thunderstorms. For now, will lean towards the drier solution but keep our eyes open. Temperatures will be a little above normal this week, except near or just slightly below normal in the deserts due to the moisture, though the humidity will make it feel warmer there. With the drying late in the week, temperatures in the deserts could rebound above 110 degrees again. && .AVIATION... 221945Z...Coast/Valleys...FEW-SCT low clouds with bases around 1000 ft MSL and tops to 1600 ft MSL this afternoon. Low clouds will be less in coverage tonight, but could impact KSAN, KCRQ and KSNA with cigs 800-1000 ft MSL at times between 08Z and 16Z Tuesday. Mountains/Deserts...SCT-BKN clouds AOA 10000 ft MSL early this afternoon. FEW-SCT TSRA over the mountains this afternoon/evening. Lightning VCNTY KPSP, KTRM, KSBD and KONT is possible but low probability. && .MARINE... No hazardous marine weather expected through Friday. && .SKYWARN... There is a small chance that Skywarn activation will be needed later today. Skywarn could be activated any afternoon and early evening through Friday due to thunderstorm activity. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Maxwell AVIATION/MARINE...PG
In the hours before
Special weather statement, Jul 22, 1:25 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
125 PM PDT Mon Jul 22 2019
CAZ058-222130-
San Diego County Mountains-
125 PM PDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT THE SAN DIEGO COUNTY
MOUNTAINS...
At 125 PM PDT, a strong thunderstorm was located near Warner Springs,
or 14 miles south of Anza, moving northwest at 5 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs and
Los Coyotes Indian Reservation.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3327 11665 3340 11670 3342 11668 3342 11657
3340 11653 3328 11657
TIME...MOT...LOC 2025Z 143DEG 6KT 3336 11662
MorelandSpecial weather statement, Jul 22, 1:57 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service San Diego CA
157 PM PDT Mon Jul 22 2019
CAZ056-222200-
Riverside County Mountains-
157 PM PDT Mon Jul 22 2019
...THUNDERSTORMS IMPACTING THE MOUNTAINS OF RIVERSIDE COUNTY...
At 155 PM PDT, a strong thunderstorm was located 7 miles northeast
of Hwy 79 Between Oak Grove And Aguanga, or 7 miles south of Anza.
Another thunderstorm was located just east of Idyllwild.
Winds in excess of 35 mph are possible with these storms. In
addition, rainfall amounts of one-half inch per hour are possible
along with frequent lightning.
Locations impacted include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Hwy 74 Between Mountain Center And Anza,
Mountain Center, Cahuilla Indian Reservation and Lake Hemet.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3343 11663 3343 11676 3359 11673 3380 11675
3380 11662 3358 11663
TIME...MOT...LOC 2055Z 143DEG 6KT 3345 11670
MorelandThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:25 PM PDT | Special Weather Statement | SGX | San Diego | 65 min |
| Jul 22, 1:57 PM PDT | Special Weather Statement | SGX | 63 min | |
| Jul 22, 4:45 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 101 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.